Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 10, 2002, 9:38 PM CDT for Burt County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2002, 9:38 PM CDT (02:38 UTC)
- Expired
- Jun 10, 2002, 10:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Burt County, NE
The radar
The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4189 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 110238 SVROMA NEC021-110315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 938 PM CDT MON JUN 10 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURT COUNTY IN EAST CENTRAL NEBRASKA * UNTIL 1015 PM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LYONS...OR ABOUT 41 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYONS AROUND 945 PM CDT DECATUR AROUND 1015 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4201 9655 4178 9655 4183 9612 4204 9626 POLLACK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:50 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, Jun 10, 2:50 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT MON JUN 10 2002 POTENTIAL FOR CONVECTION WILL BE THE MAIN PROBLEM THE NEXT FEW DAYS. SOME CHANCE OF SEVERE THROUGH MIDNIGHT. CURRENT PROGS...ESPECIALLY THE ETA HINT AT FLASH FLOOD POTENTIAL OVER SERN NE TUE NGT. SURFACE ANALYSIS EARLY THIS AFTN SHOWED CDFNT HAD MOVED INTO THE NWRN CORNER OF NERN NE. DEWPTS AHEAD OF THE FNT AROUND 70 OR IN THE LOWER 70S. OAX SOUNDING FROM 12Z DID NOT HAVE MUCH OF A CAP...BUT LBF HAD A VERY STRONG CAP AROUND 750 MB. TEMPS AT THE SFC HAD WARMED TO NEAR 100 F NEAR KHYS IN KS NEAR SFC LOW. EXPECT EXPLOSIVE DEVELOPMENT IN THAT AREA SHORTLY. FNT WILL TRY TO HANG UP AND STALL TNGT...BUT LOCATION OF OUTFLOW BOUNDARIES WILL MAKE WINDS TOUGH TO CALL LATER TNGT. OVERALL NGM MOS LOOKS A LITTLE TOO COOL AGAIN TNGT. WILL GO WITH MENTION OF SCT TSTMS THROUGH ABOUT MIDNIGHT. THEN THERE IS ANOTHER CHANCE LATE TNGT WITH SHORTWAVE MOVING OUT OF THE WRN HIGH PLAINS. THIS SEEMS TO BE BEST DEPICTED BY 12Z ETA/MESOETA. GENERALLY THINK THAT THE ETA MAY HANDLE THINGS A BIT BETTER DURING THE NEXT FEW DAYS. PCPN SHOULD BE ONGOING MOST AREAS BY SUNRISE TUESDAY. THEN THIS SHOULD MOVE EWD AND WEAKEN. NEXT ROUND OF TSTMS...POSSIBLY SEVERE...WOULD BE TUE EVENING INTO TUESDAY NIGHT. IF ETA ENDS UP CORRECT...DEFINITE POTENTIAL FOR FLASH FLOODING W/ HIGH QPF. RAISED LOWS A BIT FROM NGM MOS TUE NGT...BUT DID NOT DEVIATE MUCH ON WED. LOOKS LIKE A MAINLY DRY PATTERN LATER IN THE WEEK AS CLOSED LOW PUSHES TOWARD THE WRN GREAT LAKES AND FLOW BECOMES NWLY ALOFT. WILL HAVE TO SEE ABOUT THAT. DID INCLUDE A MENTION OF PCPN STARTING SAT NGT AND CONTINUING INTO MON. FIRST DRAFT OF THE WORK ZFP WAS SENT EARLIER. .OMA...NONE. MILLER
In the hours before
Special weather statement, Jun 10, 5:37 PM CDT, 4 hours 1 minute before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 537 PM CDT MON JUN 10 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A COLD FRONT IS FORECAST TO PUSH SLOWLY INTO NORTHEAST NEBRASKA TONIGHT...THEN STALL IN EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA DURING THE DAY TUESDAY. THE FRONT COULD PRODUCE STRONG THUNDERSTORMS...AS IT MOVES INTO MOIST AND UNSTABLE AIR TO ITS EAST AND SOUTH. THUNDERSTORM DEVELOPMENT WILL BE INHIBITED BY A CAP OF WARM AIR ALOFT... BUT IF THE CAP BREAKS...STORMS WILL DEVELOP RAPIDLY. STORMS MAY ALSO MOVE INTO SOUTHEAST NEBRASKA FROM SOUTH CENTRAL KANSAS DURING THE NIGHT. ANY STORMS IN THE AREA TONIGHT COULD PRODUCE LARGE HAIL OR DAMAGING WINDS...AS WELL AS HEAVY RAIN. TORNADOES ARE UNLIKELY DUE TO WEAK WIND SHEAR. SEVERE STORMS ARE ONCE AGAIN POSSIBLE FROM MID AFTERNOON TUESDAY THROUGH TUESDAY NIGHT. ONCE AGAIN...THE PRIMARY CAUSE WILL BE STRONG INSTABILITY IN THE VICINITY OF THE COLD FRONT. BY TUESDAY AFTERNOON...THE FRONT IS EXPECTED TO BE FAR ENOUGH SOUTH THAT SEVERE WEATHER IS UNLIKELY FOR ALBION...NORFOLK... WAYNE...AND AREAS TO THE NORTHWEST. BY WEDNESDAY...THE FRONT WILL PROBABLY BE FAR ENOUGH SOUTH THAT THE ENTIRE AREA WILL HAVE LITTLE RISK OF SEVERE WEATHER. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:53 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 37 min |
| Jun 10, 9:18 PM CDT | Tornado Warning | OAX | Butler | 27 min |
| Jun 10, 9:23 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 52 min |
| Jun 10, 9:32 PM CDT | Tornado Warning | OAX | Colfax | 28 min |
| Jun 10, 9:51 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 24 min |
| Jun 10, 10:03 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Lancaster, Saunders | 27 min |
| Jun 10, 10:15 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 30 min |
| Jun 10, 10:24 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy, Saunders | 36 min |
| Jun 10, 10:33 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 27 min |
| Jun 10, 10:41 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 34 min |
| Jun 10, 11:03 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 42 min |
| Jun 10, 11:25 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 35 min |
| Jun 10, 11:31 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 44 min |
| Jun 11, 12:06 AM CDT | Severe Thunderstorm Warning | OAX | Colfax | 39 min |
| Jun 11, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Platte | 30 min |
| Jun 11, 12:49 AM CDT | Severe Thunderstorm Warning | OAX | Platte | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.